0

Ask Dr. K: Statins have benefits beyond lowering cholesterol

DEAR DOCTOR K: I had bypass surgery last year, and I’ve been on two different statins. But I had severe muscle and joint pain. Do I really need to be on a statin? The side effects are awful for me.

DEAR READER: Statins are the most widely prescribed cholesterol-lowering drugs. They significantly lower levels of harmful LDL cholesterol in the body. And they’ve been shown to reduce death, heart attack and stroke risk by up to 30 percent in people at high risk.

Although statins were developed with the goal of lowering LDL cholesterol, they turn out to have at least one other major benefit. They quiet the inflammation that is inside plaques of atherosclerosis in arteries of the heart, brain and other organs. That inflammation-fighting effect also protects against heart attacks and strokes. That’s the reason that recent authoritative guidelines recommend that people with, or at risk for, atherosclerosis take statins — regardless of their cholesterol levels.

Most people tolerate statins without a problem, but statins can cause side effects, including muscle and joint aches. I spoke to my colleague Dr. Jorge Plutzky, director of the Vascular Disease Prevention Program at Harvard-affiliated Brigham and Women’s Hospital, about this problem. Here’s what he shared:

Muscle and joint aches typically go away gradually as your body adjusts to a statin. If not, switching to a lower dose, a different statin, or an every-other-day medication schedule should help.

Another option is to take an over-the-counter coenzyme Q10 (CoQ10) supplement along with your statin. CoQ10 replaces an enzyme depleted by statins. Advocates say it relieves and prevents muscle pain. These benefits have not been proven in rigorous studies, but the supplement is unlikely to hurt you. And it may allow you to continue taking your statin.

There’s another, far more serious, muscle-related side effect of statins that you may be concerned about. It’s called rhabdomyolysis, a breakdown of muscle tissue that leads to the release of muscle fiber contents into the bloodstream. The symptoms of rhabdomyolysis are severe, body-wide aching, severe muscle weakness and cola-colored urine. They leave little doubt that something is terribly wrong.

Still, if you develop muscle aches with statin use, tell your doctor. A simple blood test can tell if your muscle is, in fact, breaking down. If not, your doctor will likely encourage you to remain on a statin because of its tremendous lifesaving potential.

If you simply can’t tolerate statins, ask your doctor about non-statin cholesterol-lowering medications. I’ve put a table listing several cholesterol-lowering drugs, along with their benefits and side effects, on my website, AskDoctorK.com.

Fortunately, I’ve never had a patient who developed the rare muscle problem that statins can cause. But I have had patients who developed mild muscle symptoms. By adjusting the dose, or switching to another statin drug, the symptoms have disappeared.

And while I’ve enthusiastically spoken about the benefits that statins can have, please don’t misunderstand. Statins are not for everyone, and they’re not the only way that people with atherosclerosis, or who are at risk for atherosclerosis, can protect themselves. Regular exercise and a heart-healthy diet are equally powerful, and add to the benefits of statins.

Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.

Comments

Use the comment form below to begin a discussion about this content.

Sign in to comment